Texas, 2009

Drought in Texas, March 31, 2009

March 31, 2009 · NWS BRO · 10 events in 10 counties and zones

Below normal precipitation, above normal temperatures, and nearly continuous drying winds were common across Deep South Texas during the month of March. In general, dry conditions persisted across the region since mid November 2008.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Below normal precipitation, above normal temperatures, and nearly continuous drying winds were common across Deep South Texas during the month of March. In general, dry conditions persisted across the region since mid November 2008. Soil moisture became abnormally to excessively dry, allowing severe to extreme drought to develop by the end of March.

According to The United States Drought Monitor, severe drought conditions (D2) had extended into much of Deep South Texas, with extreme drought conditions (D3) over the extreme northern sections of Brooks and Kenedy counties, by the end of March. The drought conditions would intensify during April, increasing stress on agriculture, including crops, pastures and grasslands.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 30, 6:08 PM CST, 5 hours 52 minutes earlier.

Area forecast discussion, Mar 30, 6:08 PM CST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
708 PM CDT MON MAR 30 2009

.DISCUSSION...A HIGH PRESSURE RIDGE STRETCHING ACROSS THE GULF OF
MEXICO INTERACTING WITH A LOW PRESSURE SYSTEM AND ASSOCIATED FRONTAL
BOUNDARIES LOCATED ACROSS THE CENTRAL UNITED STATES INCREASED THE
PRESSURE GRADIENT ACROSS DEEP SOUTH TEXAS TODAY, RESULTING IN
MODERATE TO STRONG AND GUSTY SOUTH TO SOUTHEASTERLY WINDS ACROSS THE
CWA. THE PRESSURE GRADIENT WILL BEGIN RELAXING ACROSS THE RIO GRANDE
VALLEY TONIGHT AND MODERATE SOUTHEASTERLY WINDS WILL PREVAIL ACROSS
THE CWA. A WEAK COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS
TUESDAY MORNING SHIFTING THE WINDS TO THE NORTH. MODERATE NORTHERLY
WINDS WILL PREVAIL ACROSS THE CWA ON TUESDAY. THERE IS A SLIGHT
CHANCE FOR SHOWERS MOVING ACROSS PORTIONS OF THE CWA, PRIMARILY THE
NORTHERN COUNTIES, ASSOCIATED WITH THE FRONTAL BOUNDARY. THE WINDS
WILL SHIFT TO THE EAST AND SOUTHEAST ON WEDNESDAY REMAINING LIGHT TO
MODERATE. ANOTHER WEAK COLD FRONT WILL MOVE THROUGH THE CWA ON
THURSDAY SHIFTING THE WINDS BACK TO THE NORTHWEST AND NORTH. HOWEVER
THE WINDS WILL AGAIN SHIFT BACK TO THE EAST AND SOUTHEAST ON FRIDAY.
LIGHT TO MODERATE WINDS WILL CONTINUE ACROSS THE CWA WEDNESDAY
THROUGH FRIDAY. ANOTHER COLD FRONT WILL MOVE THROUGH THE AREA ON
SATURDAY AND LIGHT TO MODERATE NORTHERLY WINDS WILL PREVAIL ACROSS
DEEP SOUTH TEXAS OVER THE WEEKEND. TEMPERATURES WILL REMAIN SLIGHTLY
HIGHER THAN NORMAL THROUGHOUT THE FORECAST PERIOD. THE CURRENT
FORECAST PACKAGE LOOKS GOOD, THEREFORE NO CHANGES ARE ANTICIPATED AT
THIS TIME.
&&

.MARINE...SEAS WERE AT 8 FEET WITH SOUTH TO SOUTHEAST WINDS AT 15 TO
19 KNOTS. WINDS ACROSS THE LAGUNA  RANGE FROM 15 TO 20 KNOTS SOUTH
OF PORT MANSFIELD AND 20 TO 24 KNOTS WITH GUSTS NEAR 30 KNOTS ACROSS
THE NORTH HALF. SMALL CRAFT ADVISORIES PERSIST THROUGH AT LEAST 9 PM
ACROSS THE LAGUNA AND OVER THE OFFSHORE WATERS UNTIL TUESDAY
MORNING AS THE TIGHT PRESSURE GRADIENT SLOWLY RELAXES INLAND AND
SHIFTS EASTWARD.  A COLD FRONT ADVANCES SOUTH THROUGH THE COASTAL
WATERS TUESDAY AFTERNOON SHIFTING WINDS TO THE NORTHWEST TO
NORTHEAST AT MODERATE LEVELS. SEAS COULD REMAIN HIGH UNTIL THE
LIGHTER NORTH WINDS MIX THE HIGHER SEAS OUT WHICH MIGHT TAKE MOST OF
TUESDAY AFTERNOON. RETURN FLOW BEGINS WEDNESDAY AND LOOKS TO
INCREASE WEDNESDAY NIGHT INTO EARLY THURSDAY WITH YET ANOTHER
UPSTREAM COLD FRONT. THIS FRONT MIGHT BE STRONGER FOR ANOTHER ROUND
OF SMALL CRAFT ADVISORIES IN ADVANCE AND BEHIND THE SYSTEM.
&&

.AVIATION...OVERALL VFR CONDITIONS ARE EXPECTED THIS EVENING.
STRONGER WINDS ALONG THE EASTERN COASTAL COUNTIES WILL SLOWLY
SUBSIDE THROUGH THE EVENING. MVFR CIGS ARE EXPECTED TO DEVELOP LATER
TONIGHT SPREAD SOUTHEAST TO NORTHWEST AS THE MARINE LAYER MOVES
INLAND. LOWEST CIGS ARE EXPECTED A FEW HOURS EITHER SIDE SUNRISE.
CIGS RISE AND BREAK MID TO LATE MORNING AS WINDS SHIFT NORTHWEST TO
NORTH AT MODERATE AND GUSTY LEVEL AS A COLD FRONT ADVANCES THROUGH
THE THE REGION. POSSIBLE MVFR CIGS WITH SOME SHOWERS SHOULD AFFECT
COASTAL REGION AND POSSIBLY KHRL AND KBRO BUT PERCENTAGES ARE LOW.
&&

.FIRE WEATHER...THURSDAY AFTERNOON IS SHAPING UP TO BE A GOOD
CANDIDATE FOR WILDFIRE CONCERNS. A COLD FRONT WILL BRING MUCH DRIER
AIR TO THE UPPER VALLEY ONCE AGAIN. RELATIVE HUMIDITY VALUES WILL
CRASH INTO SINGLE DIGITS OVER MUCH OF THE AREA IN THE WAKE OF THE
FRONT...AND VALUES IN THE 20S WILL BE COMMON NEAR THE COAST.
NORTHWEST WINDS AT OB LEVEL BEHIND THE FRONT WILL BE IN THE 20 TO 25
MPH RANGE...WITH 20FT WINDS SLIGHTLY LESS. IN ANY CASE...WINTER
CURED GRASSES AND DROUGHT STRESSED VEGETATION WILL BE PRIME FUEL FOR
ANY WILDFIRES. RELATIVE HUMIDITY VALUES WILL RECOVER BY FRIDAY AND
WINDS AS WINDS SHIFT BACK TO SOUTHEAST.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 PM CDT THIS EVENING FOR
     GMZ130-132-135.
     SMALL CRAFT ADVISORY UNTIL 7 AM CDT TUESDAY MORNING
     FOR GMZ150-155-170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

SYNOPTIC/GRIDS....63
MARINE/AVIATION...59
MESOSCALE.......VEGA
Hazardous weather outlook, Mar 30, 12:30 PM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
130 PM CDT MON MAR 30 2009

TXZ248>257-311330-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
130 PM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG SOUTH WINDS WILL BE THE ISSUE OF THE DAY...ESPECIALLY NEAR
THE COAST. A WIND ADVISORY HAS BEEN POSTED FOR THIS AREA THROUGH
THIS AFTERNOON.

ALSO...A RED FLAG WARNING HAS BEEN ISSUED FOR THE COASTAL AREAS OF
DEEP SOUTH TEXAS DUE TO THE HEIGHTENED WILDFIRE RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SERIES OF FRONTS WILL RESULT IN SHIFTING WINDS AND CONTINUED DRY
CONDITIONS FOR MOST AREAS THIS WEEK. AS A RESULT...THE WILDFIRE
THREAT WILL BE OF HIGHER CONCERN. DRY AIR AND LOWER RELATIVE
HUMIDITY VALUES COULD BE AN ISSUE BEHIND A FRONT ARRIVING THURSDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-311330-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
130 PM CDT MON MAR 30 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORY CONDITIONS WILL PREVAIL TODAY DUE TO HIGHER
WINDS AND BUILDING SEAS.

THERE IS A MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SERIES OF FRONTS WILL KEEP WINDS AND SEAS UNSETTLED THROUGH
SUNDAY. SMALL CRAFT ADVISORY CONDITIONS WILL DEVELOP AHEAD OF AND
BEHIND FRONTS ON TUESDAY...THURSDAY AND SATURDAY NIGHT. RIP
CURRENT RISK WILL BE ELEVATED AT TIMES DURING THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Kenedy

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Kenedy forecast zone
Reported by
Other Federal Agency
Coordinates
26.928, -97.636 (the zone’s center; the record gives no point)

Severe drought conditions (D2) extended into much of Deep South Texas, including southern Kenedy County. Extreme drought conditions (D3) developed over northern Kenedy County. The drought conditions continue to mainly affect agricultural interests, including crops, pastures and grasslands on the King Ranch.

Drought, Brooks

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Brooks forecast zone
Reported by
Other Federal Agency
Coordinates
27.032, -98.219 (the zone’s center; the record gives no point)

Severe drought conditions (D2) extended into much of Deep South Texas, including southern Brooks County. Extreme drought conditions (D3) developed over northern Brooks County. The drought conditions continued to affect agriculture, including crops, pastures and grasslands on the west section of the King Ranch in Brooks County.

Drought, Jim Hogg

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Jim Hogg forecast zone
Reported by
Other Federal Agency
Coordinates
27.043, -98.697 (the zone’s center; the record gives no point)

Severe drought conditions (D2) extended into much of Deep South Texas, reaching most of Jim Hogg County by month's end. Extreme drought conditions (D3) developed over north eastern tip of Jim Hogg County. The drought conditions continued to mainly affect agriculture, including crops, pastures and grasslands across Jim Hogg County.

Dry conditions persisted across Deep South Texas during the past 6 months. Precipitation continued below normal and temperatures above normal during the month of March. Soil moisture became abnormally to excessively dry and the drought conditions over the region continued to worsen. Severe drought conditions (D2) have now extended into much of Deep South Texas, with extreme drought conditions (D3) over the extreme northern sections of Brooks and Kenedy counties. The drought conditions continue to mainly affect agricultural interests, including crops, pastures and grasslands. D3 drought conditions occurred across the north eastern tip of Jim Hogg County.

Drought, Cameron

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Cameron forecast zone
Reported by
Other Federal Agency
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Severe drought conditions (D2) extended into much of Deep South Texas, reaching into the Lower Rio Grande Valley by month's end. Severe drought conditions (D2) spread into Cameron County, affecting agriculture, including crops, pastures and grasslands.

Drought, Willacy

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Willacy forecast zone
Reported by
Other Federal Agency
Coordinates
26.477, -97.592 (the zone’s center; the record gives no point)

Severe drought conditions (D2) extended into much of Deep South Texas, reaching into the Lower Rio Grande Valley by month's end. Severe drought conditions (D2) spread into Willacy County, affecting agriculture, including crops, pastures and grasslands.

Drought, Hidalgo

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Hidalgo forecast zone
Reported by
Other Federal Agency
Coordinates
26.397, -98.181 (the zone’s center; the record gives no point)

Severe drought conditions (D2) extended into much of Deep South Texas, reaching into the Lower Rio Grande Valley by month's end. Severe drought conditions (D2) spread into all of Hidalgo County, affecting agriculture, including crops, pastures, grasslands, and rangeland.

Drought, Starr

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Starr forecast zone
Reported by
Other Federal Agency
Coordinates
26.562, -98.738 (the zone’s center; the record gives no point)

Severe drought conditions (D2) extended into much of Deep South Texas, reaching into the middle and upper Rio Grande Valley by month's end. Severe drought conditions (D2) spread across all of Starr County, affecting agriculture, including crops, pastures, grasslands, and rangeland.

Drought, Zapata

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Zapata forecast zone
Reported by
Other Federal Agency
Coordinates
27.001, -99.169 (the zone’s center; the record gives no point)

Severe drought conditions (D2) extended into much of Deep South Texas, reaching into the middle and upper Rio Grande Valley and Rio Grande Plains of Zapata County by month's end. Severe drought conditions (D2) spread across all of Zapata County, affecting agriculture, including pastures and rangeland.

Drought, Coastal Cameron

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Other Federal Agency

Severe drought conditions (D2) extended into much of Deep South Texas, reaching into the Lower Rio Grande Valley by month's end. Severe drought conditions (D2) even reached coastal Cameron County, affecting agriculture, including crops and pastures.

Drought, Coastal Willacy

When
March 31, 12:00 AM CST to 11:59 PM CST
Where
Coastal Willacy forecast zone
Reported by
Other Federal Agency

Severe drought conditions (D2) extended into much of Deep South Texas, reaching into the Lower Rio Grande Valley by month's end. Severe drought conditions (D2) even reached coastal Willacy County, affecting agriculture, including crops and pastures.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158909, 158911, 158912, 158921, 158925, 158926, 158927, 158928, 162243, 162244.